Advertisement

Geometric and Functional Analysis

, Volume 29, Issue 3, pp 811–870 | Cite as

Long-time existence for multi-dimensional periodic water waves

  • A. D. Ionescu
  • F. PusateriEmail author
Article
  • 52 Downloads

Abstract

We prove an extended lifespan result for the full gravity-capillary water waves system with a 2 dimensional periodic interface: for initial data of sufficiently small size \({\varepsilon}\), smooth solutions exist up to times of the order of \({\varepsilon^{-5/3+}}\), for almost all values of the gravity and surface tension parameters. Besides the quasilinear nature of the equations, the main difficulty is to handle the weak small divisors bounds for quadratic and cubic interactions, growing with the size of the largest frequency. To overcome this difficulty we use (1) the (Hamiltonian) structure of the equations which gives additional smoothing close to the resonant hypersurfaces, (2) another structural property, connected to time-reversibility, that allows us to handle “trivial” cubic resonances, (3) sharp small divisors lower bounds on three and four-way modulation functions based on counting arguments, and (4) partial normal form transformations and symmetrization arguments in the Fourier space. Our theorem appears to be the first extended lifespan result for quasilinear equations with non-trivial resonances on a multi-dimensional torus.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

We would like to thank J.M. Delort for useful discussions on the topic, and for pointing out the work [DI17] where extended lifespan results are obtained for strongly semilinear KG equations in the presence of small divisors.

References

  1. ABZ11.
    T. Alazard, N. Burq, and C. Zuily. On the water waves equations with surface tension. Duke Math. J., (3)158 (2011), 413–499Google Scholar
  2. ABZ14.
    Alazard, T., Burq, N., Zuily, C.: On the Cauchy problem for gravity water waves. Invent. Math. 198, 71–163 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. AD15a.
    Alazard, T., Delort, J.M.: Global solutions and asymptotic behavior for two dimensional gravity water waves. Ann. Sci. Éc. Norm. Supér. 48, 1149–1238 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. AD15b.
    T. Alazard and J.M. Delort. Sobolev estimates for two dimensional gravity water waves Astérisque 374 (2015) viii+241 pagesGoogle Scholar
  5. AM09.
    T. Alazard and G. Métivier. Paralinearization of the Dirichlet to Neumann operator, and regularity of three-dimensional water waves. Commun. Partial Differ. Equ., (10–12)34 (2009), 1632–1704Google Scholar
  6. Amb03.
    D.M. Ambrose. Well-posedness of vortex sheets with surface tension. SIAM J. Math. Anal., (1)35 (2003), 211–244Google Scholar
  7. BBM16.
    P. Baldi, M. Berti, and R. Montalto. KAM for autonomous quasi-linear perturbations of KdV. Ann. Inst. H. Poincaré Anal. Non Linéaire, (6)33 (2016), 1589–1638Google Scholar
  8. BBHM.
    P. Baldi, M. Berti, E. Haus, and R. Montalto. Time quasi-periodic gravity water waves in finite depth. Preprint arXiv:1708.01517
  9. Bam03.
    D. Bambusi. Birkhoff normal form for some nonlinear PDEs. Comm. Math. Phys., (2)234 (2003), 253–285Google Scholar
  10. BG06.
    D. Bambusi and B. Grébert. Birkhoff normal form for pdes with tame modulus. Duke Math. J. (3)135 (2006), 507–567Google Scholar
  11. BDGS07.
    D. Bambusi, J.-M. Delort, B. Grébert, and J. Szeftel. Almost global existence for Hamiltonian semilinear Klein–Gordon equations with small Cauchy data on Zoll manifolds. Commun. Pure Appl. Math. (11)60 (2007), 1665–1690Google Scholar
  12. BD.
    M. Berti and J. M. Delort. Almost global existence of solutions for capillarity-gravity water waves equations with periodic spatial boundary conditions. Preprint arXiv:1702.04674
  13. BM.
    M. Berti and R. Montalto. Quasi-periodic standing wave solutions of gravity-capillary water waves. To appear in Mem. Amer. Math. Soc. arXiv:1602.02411
  14. BG98.
    K. Beyer and M. Günther. On the Cauchy problem for a capillary drop. I. Irrotational motion. Math. Methods Appl. Sci., (12)21 (1998), 1149–1183Google Scholar
  15. CHS10.
    H. Christianson, V. Hur, and G. Staffilani. Strichartz estimates for the water-wave problem with surface tension. Commun. Partial Differ. Equ. (12)35 (2010), 2195–2252Google Scholar
  16. CL00.
    D. Christodoulou and H. Lindblad. On the motion of the free surface of a liquid. Commun. Pure Appl. Math., (12)53 (2000), 1536–1602Google Scholar
  17. CS07.
    D. Coutand and S. Shkoller. Well-posedness of the free-surface incompressible Euler equations with or without surface tension. J. Am. Math. Soc. (3)20 (2007), 829–930Google Scholar
  18. Cra85.
    W. Craig. An existence theory for water waves and the Boussinesq and Korteweg–de Vries scaling limits. Commun. Partial Differ. Equ., (8)10 (1985), 787–1003Google Scholar
  19. CSS97.
    W. Craig, U. Schanz, and C. Sulem. The modulational regime of three-dimensional water waves and the Davey–Stewartson system. Ann. Inst. H. Poincaré Anal. Non Linéaire, (5)14 (1997), 615–667Google Scholar
  20. Del09.
    Delort, J.-M.: Long-time Sobolev stability for small solutions of quasi-linear Klein-Gordon equations on the circle. Trans. Amer. Math. Soc. 361, 4299–4365 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Del12.
    J.-M. Delort. A quasi-linear Birkhoff normal forms method. Application to the quasi-linear Klein–Gordon equation on \(\mathbb{S}^1\). Astérisque No. 341 (2012), vi+113 ppGoogle Scholar
  22. Del15.
    J.-M. Delort. Quasi-linear perturbations of Hamiltonian Klein-Gordon equations on spheres. Mem. Amer. Math. Soc., (1103)234 (2015), vi+80 ppGoogle Scholar
  23. DI17.
    J.-M. Delort and R. Imekraz. Long-time existence for the semilinear KleinGordon equation on a compact boundary-less Riemannian manifold. Commun. Partial Differ. Equ., (3)42 (2017), 388–416Google Scholar
  24. DS04.
    Delort, J.-M., Szeftel, J.: Long-time existence for small data nonlinear Klein-Gordon equations on tori and spheres. Int. Math. Res. Not. 37, 1897–1966 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  25. DS06.
    Delort, J.-M., Szeftel, J.: Long-time existence for semi-linear Klein-Gordon equations with small Cauchy data on Zoll manifolds. Am. J. Math. 128, 1187–1218 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  26. DIPP17.
    Y. Deng, A. D. Ionescu, B. Pausader, and F. Pusateri. Global solutions for the \(3D\) gravity-capillary water waves system. Acta Math., (2)219 (2017), 213–402Google Scholar
  27. GMS12.
    Germain, P., Masmoudi, N., Shatah, J.: Global solutions for the gravity surface water waves equation in dimension 3. Ann. Math. 175, 691–754 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  28. GMS15.
    P. Germain, N. Masmoudi and J. Shatah. Global solutions for capillary waves equation in dimension 3. Commun. Pure Appl. Math., (4)68 (2015), 625–687Google Scholar
  29. HIT17.
    B. Harrop-Griffiths, M. Ifrim and D. Tataru. Finite depth gravity water waves in holomorphic coordinates. Ann. PDE 3 (2017), no. 1, Art. 4, 102 ppGoogle Scholar
  30. HIT16.
    Hunter, J., Ifrim, M., Tataru, D.: Two dimensional water waves in holomorphic coordinates. Commun. Math. Phys. 346, 483–552 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  31. IT16.
    Ifrim, M., Tataru, D.: Two dimensional water waves in holomorphic coordinates II: global solutions. Bull. Soc. Math. France 144, 369–394 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  32. IT17.
    M. Ifrim and D. Tataru. The lifespan of small data solutions in two dimensional capillary water waves. Arch. Ration. Mech. Anal., (3)225 (2017), 1279–1346Google Scholar
  33. IT.
    M. Ifrim and D. Tataru. Two dimensional gravity water waves with constant vorticity: I. Cubic lifespan. Preprint arXiv:1510.07732
  34. IP15.
    A. D. Ionescu and F. Pusateri. Global solutions for the gravity water waves system in 2D. Invent. Math. (3)199 (2015), 653–804Google Scholar
  35. IP16.
    A. D. Ionescu and F. Pusateri. Global analysis of a model for capillary water waves in 2D. Commun. Pure Appl. Math., (11)69 (2016), 2015–2071Google Scholar
  36. IP.
    A. D. Ionescu and F. Pusateri. Global regularity for 2D water waves with surface tension. Mem. Amer. Math. Soc., (1227)256 (2018), v+124Google Scholar
  37. IP18.
    A. D. Ionescu and F. Pusateri Recent advances on the global regularity for irrotational water waves. Philos. Trans. Roy. Soc. A, (2111)376 (2018), 20170089, 28 ppGoogle Scholar
  38. Lan05.
    D. Lannes. Well-posedness of the water waves equations. J. Amer. Math. Soc., (3)18 (2005), 605–654Google Scholar
  39. Lan13.
    D. Lannes. The water waves problem. Mathematical analysis and asymptotics. Mathematical Surveys and Monographs, Vol. 188. American Mathematical Society, Providence, RI (2013). pp. xx+321Google Scholar
  40. Lin05.
    H. Lindblad. Well-posedness for the motion of an incompressible liquid with free surface boundary. Ann. Math., (1)162 (2005), 109–194Google Scholar
  41. Nal74.
    V. I. Nalimov. The Cauchy–Poisson problem. Dinamika Splosn. Sredy Vyp. 18 Dinamika Zidkost. so Svobod. Granicami 254 (1974), 10–210Google Scholar
  42. Sha85.
    J. Shatah. Normal forms and quadratic nonlinear Klein–Gordon equations. Commun. Pure Appl. Math., (5)38 (1985), 685–696Google Scholar
  43. SZ08.
    J. Shatah and C. Zeng. Geometry and a priori estimates for free boundary problems of the Euler equation. Commun. Pure Appl. Math., (5)61 (2008), 698–744Google Scholar
  44. SZ11.
    J. Shatah and C. Zeng. Local well-posedness for the fluid interface problem. Arch. Ration. Mech. Anal. (2)199 (2011), 653–705Google Scholar
  45. SS99.
    C. Sulem and P.L. Sulem. The nonlinear Schrödinger equation. Self-focussing and wave collapse. Applied Mathematical Sciences, 139. Springer, New York (1999)Google Scholar
  46. TW12.
    N. Totz and S. Wu. A rigorous justification of the modulation approximation to the 2D full water wave problem. Comm. Math. Phys., (3)310 (2012), 817–883Google Scholar
  47. Wan18.
    X. Wang. Global infinite energy solutions for the 2D gravity water waves system. Commun. Pure Appl. Math., (1)71 (2018), 90–162Google Scholar
  48. Wan17.
    X. Wang. On 3D water waves system above a flat bottom. Anal. PDE, (4)10 (2017), 893–928Google Scholar
  49. Wan.
    X. Wang. Global solution for the 3D gravity water waves system above a flat bottom. Preprint arXiv:1508.06227
  50. Wu97.
    Wu, S.: Well-posedness in Sobolev spaces of the full water wave problem in 2-D. Invent. Math. 130, 39–72 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  51. Wu99.
    Wu, S.: Well-posedness in Sobolev spaces of the full water wave problem in 3-D. J. Amer. Math. Soc. 12, 445–495 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  52. Wu09.
    Wu, S.: Almost global wellposedness of the 2-D full water wave problem. Invent. Math. 177, 45–135 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  53. Wu11.
    Wu, S.: Global wellposedness of the 3-D full water wave problem. Invent. Math. 184, 125–220 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  54. Yos82.
    Yosihara, H.: Gravity waves on the free surface of an incompressible perfect fluid of finite depth. Publ. Res. Inst. Math. Sci. 18, 49–96 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  55. Zak68.
    V. E. Zakharov. Stability of periodic waves of finite amplitude on the surface of a deep fluid. Zhurnal Prikladnoi Mekhaniki i Teckhnicheskoi Fiziki 9 (1968), no.2, 86–94. J. Appl. Mech. Tech. Phys., 9, 1990–1994.Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations